In addition, these adverse drug events can trigger what we call a “prescribing cascade” when they are misinterpreted as new medical conditions, leading to the inappropriate use of additional medications.
A study published in the Archives of Internal Medicine in 2005 warned that the use of donepezil and other cholinesterase inhibitors “is associated with an increased risk of receiving an anticholinergic drug to manage urinary incontinence.” Because anticholinergic drugs can cause cognitive impairment and delirium, their use in patients with dementia is considered inappropriate.
It’s important to remember that donepezil and other cholinesterase inhibitors cannot reverse Alzheimer’s disease or slow the underlying destruction of nerve cells. And because the Alzheimer’s-afflicted brain produces less acetycholine as the disease progresses, all medications in this class eventually lose whatever effectiveness they may be presumed to have.
For these reasons, I think it would be worthwhile for you to discuss these issues with your great aunt’s doctor and with any members of your family who might be involved in her medical care. In my experience, families often view these drugs as a way to help a loved one but generally don’t have any idea of what they might cause the patient to endure.
"Ask the Pharmacist" is written by Armon B. Neel Jr., PharmD, CGP, in collaboration with journalist Bill Hogan. They are co-authors of Are Your Prescriptions Killing You?, to be published next year by Atria Books.